Drug-induced liver injury

Leslie Hamilton, Angela Collins-Yoder, Rachel E. Collins

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Drug-induced liver injury (DILI) can result from both idiosyncratic and intrinsic mechanisms. This article discusses the clinical impact of DILI from a broad range of medications as well as herbal and dietary supplements. Risk factors for idiosyncratic DILI (IDILI) are the result of multiple host, environmental, and compound factors. Some triggers of IDILI often seen in critical care include antibiotics, antiepileptic medications, statins, novel anticoagulants, proton pump inhibitors, inhaled anesthetics, nonsteroidal anti-inflammatory agents, methotrexate, sulfasalazine, and azathioprine. The mechanism of IDILI due to these medications varies, and the resulting damage can be cholestatic, hepatocellular, or mixed. The primary treatment of IDILI is to discontinue the causative agent. DILI due to acetaminophen is intrinsic because the liver damage is predictably aligned with the dose ingested. Acute acetaminophen ingestion can be treated with activated charcoal or N-acetylcysteine. Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.

Original languageEnglish (US)
Pages (from-to)430-440
Number of pages11
JournalAACN Advanced Critical Care
Volume27
Issue number4
DOIs
StatePublished - Nov 28 2016

Fingerprint

Chemical and Drug Induced Liver Injury
Acetaminophen
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Sulfasalazine
Proton Pump Inhibitors
Charcoal
Azathioprine
Acetylcysteine
Non-Steroidal Anti-Inflammatory Agents
Critical Care
Dietary Supplements
Methotrexate
Anticonvulsants
Anticoagulants
Anesthetics
Eating
Biomarkers
Anti-Bacterial Agents
Liver
Research

All Science Journal Classification (ASJC) codes

  • Emergency Medicine
  • Critical Care

Cite this

Drug-induced liver injury. / Hamilton, Leslie; Collins-Yoder, Angela; Collins, Rachel E.

In: AACN Advanced Critical Care, Vol. 27, No. 4, 28.11.2016, p. 430-440.

Research output: Contribution to journalArticle

Hamilton, L, Collins-Yoder, A & Collins, RE 2016, 'Drug-induced liver injury', AACN Advanced Critical Care, vol. 27, no. 4, pp. 430-440. https://doi.org/10.4037/aacnacc2016953
Hamilton, Leslie ; Collins-Yoder, Angela ; Collins, Rachel E. / Drug-induced liver injury. In: AACN Advanced Critical Care. 2016 ; Vol. 27, No. 4. pp. 430-440.
@article{e159758f3974458683cfebaec8da65d4,
title = "Drug-induced liver injury",
abstract = "Drug-induced liver injury (DILI) can result from both idiosyncratic and intrinsic mechanisms. This article discusses the clinical impact of DILI from a broad range of medications as well as herbal and dietary supplements. Risk factors for idiosyncratic DILI (IDILI) are the result of multiple host, environmental, and compound factors. Some triggers of IDILI often seen in critical care include antibiotics, antiepileptic medications, statins, novel anticoagulants, proton pump inhibitors, inhaled anesthetics, nonsteroidal anti-inflammatory agents, methotrexate, sulfasalazine, and azathioprine. The mechanism of IDILI due to these medications varies, and the resulting damage can be cholestatic, hepatocellular, or mixed. The primary treatment of IDILI is to discontinue the causative agent. DILI due to acetaminophen is intrinsic because the liver damage is predictably aligned with the dose ingested. Acute acetaminophen ingestion can be treated with activated charcoal or N-acetylcysteine. Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.",
author = "Leslie Hamilton and Angela Collins-Yoder and Collins, {Rachel E.}",
year = "2016",
month = "11",
day = "28",
doi = "10.4037/aacnacc2016953",
language = "English (US)",
volume = "27",
pages = "430--440",
journal = "AACN Advanced Critical Care",
issn = "1559-7768",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Drug-induced liver injury

AU - Hamilton, Leslie

AU - Collins-Yoder, Angela

AU - Collins, Rachel E.

PY - 2016/11/28

Y1 - 2016/11/28

N2 - Drug-induced liver injury (DILI) can result from both idiosyncratic and intrinsic mechanisms. This article discusses the clinical impact of DILI from a broad range of medications as well as herbal and dietary supplements. Risk factors for idiosyncratic DILI (IDILI) are the result of multiple host, environmental, and compound factors. Some triggers of IDILI often seen in critical care include antibiotics, antiepileptic medications, statins, novel anticoagulants, proton pump inhibitors, inhaled anesthetics, nonsteroidal anti-inflammatory agents, methotrexate, sulfasalazine, and azathioprine. The mechanism of IDILI due to these medications varies, and the resulting damage can be cholestatic, hepatocellular, or mixed. The primary treatment of IDILI is to discontinue the causative agent. DILI due to acetaminophen is intrinsic because the liver damage is predictably aligned with the dose ingested. Acute acetaminophen ingestion can be treated with activated charcoal or N-acetylcysteine. Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.

AB - Drug-induced liver injury (DILI) can result from both idiosyncratic and intrinsic mechanisms. This article discusses the clinical impact of DILI from a broad range of medications as well as herbal and dietary supplements. Risk factors for idiosyncratic DILI (IDILI) are the result of multiple host, environmental, and compound factors. Some triggers of IDILI often seen in critical care include antibiotics, antiepileptic medications, statins, novel anticoagulants, proton pump inhibitors, inhaled anesthetics, nonsteroidal anti-inflammatory agents, methotrexate, sulfasalazine, and azathioprine. The mechanism of IDILI due to these medications varies, and the resulting damage can be cholestatic, hepatocellular, or mixed. The primary treatment of IDILI is to discontinue the causative agent. DILI due to acetaminophen is intrinsic because the liver damage is predictably aligned with the dose ingested. Acute acetaminophen ingestion can be treated with activated charcoal or N-acetylcysteine. Future areas of research include identification of mitochondrial stress biomarkers and of the patients at highest risk for DILI.

UR - http://www.scopus.com/inward/record.url?scp=84996525843&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84996525843&partnerID=8YFLogxK

U2 - 10.4037/aacnacc2016953

DO - 10.4037/aacnacc2016953

M3 - Article

VL - 27

SP - 430

EP - 440

JO - AACN Advanced Critical Care

JF - AACN Advanced Critical Care

SN - 1559-7768

IS - 4

ER -